Hail, Dallas
- When
- March 17, 6:33 PM CST
- Where
- Dallas County, 2.38 mi NNE of Alpha
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 32.960, -96.780
A public report indicated dime sized hail about 2 miles west-northwest of Richardson, TX.
A few strong storms produced dime to nickel-sized hail in Tarrant and Dallas counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A few strong storms produced dime to nickel-sized hail in Tarrant and Dallas counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 17, 6:23 PM CST, 10 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 723 PM CDT Thu Mar 17 2022 ...New Short Term, Aviation... .SHORT TERM... /NEW/ /Through Friday Evening/ A strong low pressure system is currently entering the Southern Plains and will be the primary weather producer in the short term. A dryline currently stretches from Bowie to Comanche, with a cold front not too far behind, extending from Wichita Falls to between Midland and San Angelo at 7 PM. Extremely dry air west of the dryline, combined with dry and cured vegetation and gusty winds, has led to rapid wildfire growth across multiple counties. The largest fires now affecting Eastland and surrounding counties could continue to be problematic this evening as winds veer to a more northwesterly direction behind the cold front, which will sweep quickly through the region this evening and overnight. We will continue to monitor the fire situation and stand by for any updates or instructions from local officials. Meanwhile, a strong capping inversion has for the most part squelched any attempts at convection, though a few isolated storms have emerged near the DFW area. Stronger convection and a few severe storms are more likely near the Red River where better forcing and a weaker cap will be present, and a Severe Thunderstorm Watch remains in effect for that area until 11 PM. Ongoing convection and any additional storms this evening should exit to the east around or shortly after midnight. Strong northwest winds behind the cold front can be expected overnight and through a good portion of Friday, and a Wind Advisory will remain in effect area-wide through Friday afternoon. Otherwise, a slight cool-down can be expected with overnight temperatures falling into the 40s and Friday highs remaining in the 60s. 30 && .LONG TERM... /Issued 320 PM CDT Thu Mar 17 2022/ A warm and rain-free weekend is expected followed by a stormy start to the work week but mild and rain-free weather will return by mid week. An upper ridge will build in from the west this weekend on the heels of todays low pressure system. After a cool start to the morning Saturday with lows ranging from the mid 30s to the lower 40s, abundant sun and waning cold air advection will allow temperatures to warm into the 70s. A light and variable wind in the morning will become southerly in the afternoon with a slight increase once surface high pressure builds to the east and a lee trough begins to take shape across the Central High Plains. Although wind speeds should not be strong enough to cause major fire concerns, full sun, warm temperatures and dry air will encourage new fire starts. The warming trend will continue Sunday with the upper ridge axis passing through the region and low level warm air advection increasing. Although dewpoints will increase through the day, mixing will offset the boundary layer moisture return, allowing relative humidity to fall below 30 percent across most of the forecast area with even RHs in the teens across the west. Luckily sustained wind speeds should remain in the 10 to 20 mph range, but it will be breezy enough to elevate the fire threat. Changes will begin Sunday night when an approaching upper trough deepens into a closed low over New Mexico. Initially some warm air advection showers will develop but as large scale lift increases and the mid levels destabilize, thunderstorms will form and become numerous. High precipitable water values in excess 1 inch will result in some beneficial rainfall, even in western zones where it is critically dry. Storms will gradually shift to the east during the day as dry air air invades from the west/southwest. Some strong to severe storms will be possible in the warm/moist air, especially across Central Texas. Models continue to indicate ample shear and instability to support all modes of severe weather. Showers and storms will likely linger across the eastern two thirds of the forecast area Monday night/Tuesday morning as the deep upper low slowly tracks eastward from the Panhandle to Western Oklahoma with some wrap around light rain closer to the Red River. Most of the precipitation should end Tuesday night but the northeast zones could still see some light rain into the morning hours Wednesday. Temperatures Monday should still be mild even though it will be cloudy with periods of rain/storms due to the strong warm air advection. Highs will range from the upper 60s in the northeast to around 80 across the southwest. The mild weather will continue Tuesday with the return of some sun and adiabatic warming compliments of a breezy southwest to west wind ahead of a cold front. The front will move through Tuesday night/Wednesday, lowering temperatures below seasonal normals with highs from the mid 50s to the mid 60s. The air behind the cold front will begin to modify Thursday with plenty of sun and veering winds. Temperatures Thursday will still be below normal but mild with highs in the 60s. 79 && .AVIATION... /NEW/ /00Z TAFs/ Isolated convection east of a dryline will be a nuisance in the DFW TRACON for another hour or so, with additional storms likely remaining north of the area. Activity should move well northeast of the region around 18/06Z. Gusty south winds should veer to the southwest 02-03Z in the DFW Metroplex as a dryline draws near, then to the northwest around 05Z as a cold front pushes through. FROPA at KACT should be around 06Z. Ceilings may occasionally drop to higher-end MVFR over the next few hours, but should become VFR area-wide behind the cold front. Otherwise, northwest winds behind the front will remain gusty until after sunset Friday. 30 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 46 66 40 74 48 / 40 0 0 0 0 Waco 47 69 39 74 44 / 10 0 0 0 0 Paris 46 57 38 69 43 / 80 0 0 0 0 Denton 42 65 33 74 42 / 40 0 0 0 0 McKinney 46 64 37 72 44 / 50 0 0 0 0 Dallas 47 65 42 73 48 / 40 0 0 0 0 Terrell 46 64 38 71 43 / 50 0 0 0 0 Corsicana 48 67 40 73 45 / 40 0 0 0 0 Temple 46 70 38 75 43 / 10 0 0 0 0 Mineral Wells 43 67 36 76 44 / 20 0 0 0 0 && .FWD WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 4 PM CDT Friday for TXZ091>095-100>107- 115>123-129>135-141>148-156>162-174-175. Red Flag Warning until 7 PM CDT this evening for TXZ100-101-115- 116-129-130-141>143-156. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 340 PM CDT Thu Mar 17 2022 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 340 PM CDT Thu Mar 17 2022 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Rest of the afternoon and tonight. Gusty south winds of 15-25 mph with gusts to 40 mph will prevail through late afternoon. Near and west of U.S. Highway 281, these gusty winds combined with warm temperatures and very dry conditions will lead to a critical fire weather threat. Late this afternoon, thunderstorms are forecast to develop near or just west of Interstate 35 between the Red River and Interstate 20. These thunderstorms will track east into the evening with some storms being capable of producing large hail, damaging wind gusts, and isolated tornadoes. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another dry and breezy day is expected on Sunday, leading to another day with an elevated threat for fire starts. The threat will be highest along and west of I-35. Better thunderstorm chances return early next week with some strong to severe storms possible Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible late this afternoon and evening across North Texas, mainly along and east of I-35. Additionally, any grass fires that are observed should be immediately reported to local authorities.
Special Weather Statement
National Weather Service Fort Worth TX
713 PM CDT Thu Mar 17 2022
TXZ093-103-104-180045-
Collin TX-Denton TX-Grayson TX-
713 PM CDT Thu Mar 17 2022
...A strong thunderstorm will impact portions of northeastern Denton,
northwestern Collin and southwestern Grayson Counties through 745 PM
CDT...
At 712 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pilot Point, or 16 miles east of Sanger, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sherman, Celina, Pilot Point, Van Alstyne, Howe, Gunter, Dorchester
and Southmayd.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
north central Texas.
&&
LAT...LON 3326 9685 3335 9698 3367 9673 3349 9650
TIME...MOT...LOC 0012Z 224DEG 42KT 3338 9689
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
StalleySpecial Weather Statement
National Weather Service Fort Worth TX
731 PM CDT Thu Mar 17 2022
TXZ104-119-180100-
Collin TX-Dallas TX-
731 PM CDT Thu Mar 17 2022
...A strong thunderstorm will impact portions of southeastern Collin
and northeastern Dallas Counties through 800 PM CDT...
At 730 PM CDT, Doppler radar was tracking a strong thunderstorm over
Addison, moving northeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Plano, Garland, McKinney, Carrollton, Richardson, Allen, Rowlett,
Wylie, Farmers Branch, University Park, Sachse, Addison, Murphy,
Fairview, Princeton, Lucas, Parker, Farmersville and Lowry Crossing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3310 9629 3309 9630 3298 9648 3298 9651
3296 9652 3282 9675 3289 9688 3299 9685
3338 9647
TIME...MOT...LOC 0030Z 233DEG 44KT 3295 9679
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
StalleyThe Dallas/Ft Worth radar (KFWS), 65 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
3 hail. Local standard time, as filed.
A public report indicated dime sized hail about 2 miles west-northwest of Richardson, TX.
A public report indicated dime sized hail about 2 miles southeast of Addison, TX.
A public report indicated nickel sized hail in Azle, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, March 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1013806, 1013807, 1013808.